Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 91, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 24, 1998, 1:44 AM CDT for Menard County, Illinois. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 1998, 1:44 AM CDT (06:44 UTC)
- Expired
- May 24, 1998, 2:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Menard County, IL
The radar
The Lincoln radar (KILX), 42 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 1:50 AM CDT | Thunderstorm Wind | Oakford, IL | Thunderstorm winds blew down a large tree onto Hwy 97 three miles south of Petersburg. Also, numerous tree limbs were blown down. No injuries or structural damage were reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 12:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 6.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 213 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 533 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
052 WUUS1 KSPI 240654 RRA SVRSPI ILC129-240730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTION FOR COUNTY NAME NATIONAL WEATHER SERVICE LINCOLN IL 144 AM CDT SUN MAY 24 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR MENARD COUNTY IN CENTRAL ILLINOIS * UNTIL 230 AM CDT * AT 144 AM CDT LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM CHANDLERVILLE TO ASHLAND...MOVING EAST AT 35 MPH. * THESE STORMS ARE EXPECTED TO AFFECT AREAS AROUND... TALLULA PETERSBURG ATHENS GREENVIEW DAMAGING WIND GUSTS OF 60 MPH OR HIGHER WILL ACCOMPANY THESE STORMS. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. BYRD/KETCHAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:30 PM CDT, 11 hours 14 minutes earlier.
Area forecast discussion, May 23, 2:30 PM CDT, 11 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 230 PM CDT SAT MAY 23 1998 AT 18Z SFC BNDRY WAS LOCATED FROM LOW PRSS CNTR IN NERN KS ACRS NRN HALF OF MO INTO SRN IL. DEWPOINTS IN LOW TO MID 70S POOLING ALONG AND SOUTH OF FRONT IN MO AND SRN IL. SAT TRENDS INDICATE FRONT SLOWLY MOVING NORTH AND THIS CONSISTANT WITH ETA MDL FCST OF BRING FRONT NORTH TO JUST SOUTH OF SPI AT 00Z. CONVECTION SLOW TO DVLP BUT IS DVLPING JUST SOUTH OF FRONT AND ADVECTING TOWARD BMDRY. AIRMASS SOUTH OF FRONT CONTS TO BECOME QUITE UNSTABLE AND CAP CONTS TO WEAKEN. CONVERGENCE IS INCREASING NEAR SFC LOW AND IN WRN KY...SLOWER TO INCREASE IN NRN MO. ETA MDL HAS VERIFIED BEST AND HAS BEEN MOST CONSISTANT OVER PAST 2 DAYS. CAPES HIGH IN AREA AND SUFFICIENT SHEAR FOR SVR STORMS. SPC ALREADY MONITORING MOST OF MO AND PARTS OF IL FOR BOX...BLV MORE BOXES POSSIBLE ALONG BNDRY AS WELL LATER THIS EVE. THEREFORE...CONT THUNDERSTORMS LIKELY TONIGHT ACROSS CWA. AFTER FIRST ROUND OF STORMS TONIGHT...COULD BE ANOTHER MCS DVLP AND MOVE INTO CWA LATE TONGHT. TOMORROW LOW IN WCNTRL IL DURING MORNING HRS. MOVEMENT OF LOW DURING DAY WILL DICTATE POSSIBILITY OF MORE STORMS IN AREA TOMORROW. THEREFORE CONT LIKELY FOR STORMS DURING DAY ON SUNDAY. AS FRONT SAGS SOUTH AFTER LOW PASSAGE...PCPN MAY BEGIN TO DIMINISH. MEMORIAL DAY COULD STILL BE WET AS FRONT STAYS SOUTH BUT MAIN LOW STILL IN WRN PLAINS. NO REASON TO CHANGE MONDAY NOW. TEMPS HAVE REMAINED LOW DUE TO CLOUDS AND EASTERLY WINDS. GUIDANCE HAS BEEN TOO WARM PAST FEW DAYS AND THIS TREND WILL CONT WITH CONT CLD COVER NORTH OF FRONT. FIRST PERIOD INPUT WILL BE SENT SHORTLY PIA 58/68 66 SPI 59/68 88 DEC 58/68 88 CMI 58/68 88 LWV 62/72 88 AUTEN
In the hours before
Special weather statement, May 23, 10:14 PM CDT, 3 hours 30 minutes before
ILZ029-031-036>038-040>044-047>054-056-061>063-066>068-071>073- 240500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1014 PM CDT SAT MAY 23 1998 ...TORNADO WATCH FOR PORTIONS OF CENTRAL ILLINOIS HAS BEEN CANCELLED... AS OF 1010 PM CDT...MOST OF THE THUNDERSTORM ACTIVITY HAS DECREASED IN INTENSITY...SO THE TORNADO WATCH FOR CENTRAL ILLINOIS THAT WAS IN EFFECT UNTIL MIDNIGHT...HAS BEEN CANCELLED. A TORNADO WATCH REMAINS IN EFFJECT UNTIL 1 AM FOR THE FOLLOWING COUNTIES...COLES...CUMBERLAND...CLARK...EFFINGHAM...CLAY...JASPER ...CRAWFORD...RICHLAND AND LAWRENCE. BE ALERT TO THE CHANGING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS. BYRD
Special weather statement, May 23, 10:14 PM CDT, 3 hours 30 minutes before
ILZ029-031-036>038-040>044-047>054-056-061>063-066>068-071>073- 240500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1014 PM CDT SAT MAY 23 1998 ...TORNADO WATCH FOR PORTIONS OF CENTRAL ILLINOIS HAS BEEN CANCELLED... AS OF 1010 PM CDT...MOST OF THE THUNDERSTORM ACTIVITY HAS DECREASED IN INTENSITY...SO THE TORNADO WATCH FOR CENTRAL ILLINOIS THAT WAS IN EFFECT UNTIL MIDNIGHT...HAS BEEN CANCELLED. A TORNADO WATCH REMAINS IN EFFJECT UNTIL 1 AM FOR THE FOLLOWING COUNTIES...COLES...CUMBERLAND...CLARK...EFFINGHAM...CLAY...JASPER ...CRAWFORD...RICHLAND AND LAWRENCE. BE ALERT TO THE CHANGING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS. BYRD
Special weather statement, May 23, 11:10 PM CDT, 2 hours 34 minutes before
ILZ056-062-063-066>068-071>073-240600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1110 PM CDT SAT MAY 23 1998 ...TORNADO WATCH 404 FOR PORTIONS OF EAST CENTRAL ILLINOIS HAS BEEN CANCELLED... AT 1108 PM CDT...RADAR INDICATED THAT THE STORMS HAD MOVED EAST INTO INDIANA...SO THE SEVERE THREAT HAS DIMINISHED. THEREFORE TORNADO WATCH 404 HAS BEEN CANCELLED. BYRD
Special weather statement, May 23, 11:10 PM CDT, 2 hours 34 minutes before
ILZ056-062-063-066>068-071>073-240600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1110 PM CDT SAT MAY 23 1998 ...TORNADO WATCH 404 FOR PORTIONS OF EAST CENTRAL ILLINOIS HAS BEEN CANCELLED... AT 1108 PM CDT...RADAR INDICATED THAT THE STORMS HAD MOVED EAST INTO INDIANA...SO THE SEVERE THREAT HAS DIMINISHED. THEREFORE TORNADO WATCH 404 HAS BEEN CANCELLED. BYRD
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:50 PM CDT | Tornado Warning | ILX | Shelby | 55 min |
| May 23, 8:19 PM CDT | Tornado Warning | ILX | Clay | 56 min |
| May 23, 9:12 PM CDT | Tornado Warning | ILX | Clay, Effingham | 48 min |
| May 24, 12:41 AM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 49 min |
| May 24, 1:02 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan, Scott | 58 min |
| May 24, 1:15 AM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason | 60 min |
| May 24, 2:07 AM CDT | Severe Thunderstorm Warning | ILX | Logan, Tazewell | 53 min |
| May 24, 2:13 AM CDT | Severe Thunderstorm Warning | ILX | Shelby | 47 min |
| May 24, 2:35 AM CDT | Severe Thunderstorm Warning | ILX | Piatt | 40 min |
| May 24, 2:38 AM CDT | Severe Thunderstorm Warning | ILX | Moultrie | 37 min |
| May 24, 2:45 AM CDT | Severe Thunderstorm Warning | ILX | DeWitt, McLean | 60 min |
| May 24, 2:58 AM CDT | Severe Thunderstorm Warning | ILX | Coles | 62 min |
| May 24, 3:01 AM CDT | Severe Thunderstorm Warning | ILX | Champaign | 59 min |
| May 24, 3:16 AM CDT | Severe Thunderstorm Warning | ILX | Piatt | 29 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.